Alert archive / North Carolina / Red Flag Warnings in 2011

Red Flag Warning 2, NWS Newport/Morehead City, NC

March 23, 20115 counties in North Carolina

NWS Newport/Morehead City, NC issued this red flag warning at Mar 23, 2011, 9:10 AM EDT for 5 counties in North Carolina. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2011, 9:10 AM EDT (13:10 UTC)
Expired
Mar 23, 2011, 8:00 PM EDT
In force
11 hr
Issued by
NWS Newport/Morehead City, NC

Counties Duplin County, NC, Greene County, NC, Lenoir County, NC, Martin County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 90 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WWUS82 KMHX 231310
RFWMHX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
910 AM EDT WED MAR 23 2011

...A RED FLAG WARNING HAS BEEN ISSUED FOR THE COASTAL PLAIN TODAY...

.THE COMBINATION OF DRY FUELS...STRONG GUSTY SOUTHWEST WINDS...
LOW RELATIVE HUMIDITIES...AND UNSEASONABLY WARM TEMPERATURES...
MAY CREATE DANGEROUS FIRE WEATHER CONDITIONS ACROSS EASTERN NORTH
CAROLINA TODAY.

NCZ045>047-080-081-092>095-098-231415-
/O.CAN.KMHX.FW.A.0002.000000T0000Z-110324T0000Z/
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-
CRAVEN-PAMLICO-CARTERET-ONSLOW-
910 AM EDT WED MAR 23 2011

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS
CANCELLED THE FIRE WEATHER WATCH. 

SOUTHWEST WINDS WILL GUST TO 25 TO 30 MPH THIS AFTERNOON. LOW
RELATIVE HUMIDITIES AND DRY FUELS WILL COMBINE WITH THE GUSTY
WINDS TO PRODUCE AN ELEVATED RISK OF FIRES TODAY.

$$

NCZ029-044-079-090-091-240000-
/O.UPG.KMHX.FW.A.0002.000000T0000Z-110324T0000Z/
/O.NEW.KMHX.FW.W.0002.110323T1310Z-110324T0000Z/
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
910 AM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FROM 9 
  AM UNTIL 8 PM TODAY. 

* WIND...SUSTAINED SOUTHWEST WINDS OF 15 TO 20 MPH ARE 
  EXPECTED...WITH OCCASIONAL GUSTS TO AROUND 25 MPH IN THE 
  AFTERNOON. 

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON WILL DROP
  TO 25 TO 30 PERCENT MAINLY WEST OF HIGHWAY 17. ALONG AND EAST OF
  HWY 17 VALUES WILL RANGE FROM 30 TO 50 PERCENT.

* TEMPERATURES...HIGH TEMPERATURES WILL BE IN THE LOWER TO 
  MIDDLE 80S. 

* IMPACTS...FINE FUELS REMAIN VERY DRY ACROSS EASTERN NORTH
  CAROLINA. THIS IN COMBINATION WITH STRONG GUSTY WINDS...LOW
  RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL MAKE ANY FIRES
  THAT OCCUR LIKELY TO SPREAD OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this red flag warning went out at Mar 23, 6:09 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Mar 23, 6:09 AM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
609 AM EDT WED MAR 23 2011

.SYNOPSIS...
THE STATIONARY FRONT OVER THE AREA WILL LIFT NORTHEAST TODAY. A
COLD FRONT WILL MOVE THROUGH FROM THE NORTHWEST TONIGHT AND
BECOME STATIONARY ALONG THE GULF COAST FRIDAY. HIGH PRESSURE WILL
TEMPORARILY BUILD IN FROM THE NORTH FOR FRIDAY AND FRIDAY NIGHT.
THE FRONT TO THE SOUTH WILL MOVE BACK NORTH AND BECOME STATIONARY
OVER THE CAROLINAS SATURDAY NIGHT. LOW PRESSURE WILL MOVE THROUGH
FROM THE WEST SUNDAY AND PULL THE FRONT OFF THE COAST.

&&

.NEAR TERM /TODAY/...
AS OF 6 AM WED...FRONTAL BOUNDARY NOW BISECTING THE FORECAST AREA
HAS BEEN MOVING STEADILY NORTHEAST OVERNIGHT. EXPECT THE FRONT TO
MOVE OUT BY AROUND NOON. ANOTHER BREEZY AND WARM DAY IN STORE WITH
HIGH TEMPS IN THE LOWER TO MID 80S MUCH OF THE AREA EXCEPT FOR THE
IMMEDIATE COAST AND OUTER BANKS. SEE SEPERATE SECTION BELOW FOR
FIRE WEATHER CONCERNS.

&&

.SHORT TERM /THURSDAY/...
AS OF 6 AM WED...THE COLD FRONT APPROACHES TONIGHT WITH SHOWERS
AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT. BEST TIME FOR
CONVECTION SEEMS TO BE FROM AROUND 02-06Z WITH THE LINE MOVING OFF
THE COAST THEREAFTER. 00Z MAV/MET GUIDANCE POPS TONIGHT RANGE
MAINLY FROM LIKELY TO CATEGORICAL. GIVEN THE RATHER DEEP WESTERLY
FLOW AHEAD OF THE BOUNDARY SEEN ON FORECAST SOUNDINGS THESE POPS
LOOK TOO HIGH. HAVE ADJUSTED DOWN AND TAPERED FROM 50 PERCENT
NORTH TO 30 PERCENT SOUTH. ATMOSPHERE IS RATHER UNSTABLE AND SPC
HAS A SLIGHT RISK AREA OVER MUCH OF VIRGINIA. STORMS THAT DO
DEVELOP OVER OR MOVE INTO OUR AREA WILL NEED TO BE CLOSELY
MONITORED. LOW TEMPS GUIDANCE IN GOOD AGREEMENT AND ACCEPTED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
SFC FRONT WILL CLEAR THE NC COAST BY THUR MORNING...USHERING COOLER
TEMPS ON NRLY WINDS. WILL EXPERIENCE MOSTLY SUNNY SKIES AND SEASONAL
TEMPS...THOUGH A BIT ON THE BREEZY SIDE WITH THE CAA AND EFFICIENT
BNDRY LAYER MIXING THUR AFTERNOON. TEMPS COOL WELL INTO THE 30S THUR
NIGHT...AND COULD SEE SOME SCT FROST DEVELOP IN SOME INLAND
LOCALES...THOUGH ATTM NOT EXPECTING COMPLETE DECOUPLING SO CHANCES
OF FROST ARE MARGINAL. LATER SHIFTS WILL HAVE TO MONITOR FROST
POTENTIAL.

SFC RIDGING MOVES IN OVERHEAD FOR FRI WITH LIGHT WINDS AND COOLER
THAN NORMAL TEMPS AS 850MB TEMPS STRUGGLE TO NEAR FREEZING.

FOR THE WEEKEND AND BEYOND...FCST BECOMES TRICKY AS MID/LONG RANGE
MODEL SUITES SHOW SOME DISCREPANCY. WHAT IS MORE CERTAIN IS THAT
UNSETTLED PATTERY WILL DEVELOP FOR THE SE CONUS AS LARGE BLOCKING
PATTERN SETS UP NORTHERN TIER STATES AND SE CANADA. THIS WILL SHUNT
MAIN BELT OF WRLIES SOUTH WITH BAROCLINIC ZONE SETTING UP THROUGH TN
VALLEY THROUGH E CAROLINAS.

COLD FRONT THAT MOVES THROUGH ON THUR WILL LIFT BACK NORTH AND STALL
IN THE CAROLINAS OVER THE WEEKEND. WEAK IMPULSE IS PROGGED TO MOVE
ALONG THE BOUNDARY AND BRING PRECIP OVER THE WEEKEND. GFS IS A BIT
BULLISH ON WAVE PROPAGATION ON SAT...AND LACKS SUPPORT FROM ECM/GEM
AND NCEP ENSEMBLE HTS...SO USED MORE CONSERVATIVE POPS FOR SAT.
BETTER CHANCES OF RAIN FOR SUN AS FCST BY OTHER MODEL SOLUTIONS.

MORE SIGNIFICANT RAIN EVENT APPEARS EARLY NEXT WEEK AS AMPLIFIED
SHORT WAVE TROUGH EJECTS OUT OF THE SW CONUS. AGAIN...OPERATIONAL
GFS IS AN OUTLIER IN BEING TOO PROGRESSIVE AND FLAT WITH THIS
FEATURE. USED THE SLOWER SOLUTION AFTER ANALYZING NCEP ENSEMBLE
MEANS AND ECM SOLUTION...WHICH HAVE A SLOWER AND MORE AMPLIFIED
TROUGH MOVING INTO THE AREA. STILL A WAYS OUT...THOUGH IF TROUGH
BECOMES NEGATIVELY TILTED AND AMPLIFIES FURTHER...MAY SEE A COASTAL
STORM SET UP TUE OR WED TIME FRAME.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 6 AM TODAY...SOUTHWEST SURFACE WINDS WILL INCREASE TODAY AS
A STATIONARY FRONT OVER THE AREA MOVES TO THE NORTHEAST. EXPECT
15-20 KNOTS TO BE THE RULE WITH FREQUENT GUSTS TO 25 KNOTS. WINDS
WILL DECREASE THIS EVENING. A COLD FRONT WILL APPROACH FROM THE
WEST TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP TONIGHT ALONG
AND AHEAD OF THE FRONT...MOVING OFF THE COAST EARLY THURSDAY. VFR
EXPECTED TODAY...AND TONIGHT OUTSIDE OF CONVECTION.

LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 6 AM WED...VFR SKIES FOR THUR AS DRIER AIR MOVES IN BEHIND
DEPARTING COLD FRONT. WINDS WILL BECOME GUSTY OUT OF THE NW IN
WELL MIXED BNDRY LAYER. EXPECT THE WINDS TO SUBSIDE BY SUNSET.
LIGHT NORTH WINDS FOR THUR NIGHT AND FRI AS HIGH PRES BEGINS TO
BUILD IN. MID AND HIGH CLOUDS INCREASE ON SAT...ALONG WITH A SMALL
CHANCE FOR RAIN. BETTER CHANCES FOR SHOWERS ON SUN AS WEAK LOW
PRES MOVES THROUGH THE CAROLINAS. CIGS DROP TO MVFR BY SUN WITH
INC LOW LEVEL MOISTURE.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 6 AM TODAY...LATEST MODELS IN GOOD AGREEMENT. THE STATIONARY
BOUNDARY OVER THE WATERS WILL LIFT NORTHEAST TODAY. WINDS WILL
BECOME SOUTHWEST AND INCREASE OVER THE ENTIRE AREA AND CONTINUE
INTO TONIGHT. MADE VERY LITTLE CHANGES TO CURRENT SMALL CRAFT
ADVISORY HEADLINES.

LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 6 AM WED...SMALL CRAFT CONDITIONS CONTINUE FOR THUR FOR ALL
OF THE WATERS. RENEWED GUSTY WINDS OCCUR THUR BEHIND DEPARTING
COLD FRONT AND STRONG CAA. MAY SEE A FEW GUSTS APPROACH GALE FORCE
IN THE OUTER WATERS THUR AFTERNOON. WINDS TURN TO THE NORTH THUR
EVENING AS HIGH PRES BEGINS TO SETTLE OVER NC...REMAINING NEAR OR
ABOVE 20 KTS DUE TO CONTINUED CAA. LONG PERIOD NORTHERLY SWELL
WILL KEEP SEAS ABOVE 6 FEET FOR THE OUTER WATERS. WINDS SLOWLY
DIMINISH ON FRI...AND SMALL CRAFT CONDITIONS WILL BE DROPPED SOUTH
OF OCRACOKE INLET...THOUGH REMAIN INTO THE AFTERNOON FOR THE NRN
WATERS AS SEAS REMAIN NEAR 6 FT.

&&

.FIRE WEATHER...
AS OF 6 AM WED...WILL CONTINUE THE FIRE WEATHER WATCH THRU THIS
EVENING FOR THE AREA. CONDITIONS WILL REMAIN ABOVE RED FLAG
WARNING. LOWEST HUMIDITIES TODAY WILL BE ALONG AND WEST OF HIGHWAY
17 AVERAGING 30-35 PERCENT. VALUES ALONG THE SOUTH COAST 40-60
PERCENT AND EVEN HIGHER ALONG THE OUTER BANKS. WINDS WILL BE
SOUTHWEST 15-20 KNOTS WITH FREQUENT GUSTS TO 25 KNOTS THIS
AFTERNOON.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FIRE WEATHER WATCH FROM 9 AM EDT THIS MORNING THROUGH THIS
     EVENING FOR NCZ029-044>047-079>081-090>095-098.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 8 PM EDT
     THURSDAY FOR AMZ135.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR AMZ130.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 4 PM EDT FRIDAY
     FOR AMZ150.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EDT
     FRIDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 8 AM EDT
     FRIDAY FOR AMZ156-158.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...TL
AVIATION...HSA/TL
MARINE...HSA/TL
FIRE WEATHER...
Hazardous weather outlook, Mar 23, 9:07 AM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
907 AM EDT WED MAR 23 2011

NCZ029-044-079-090-091-241315-
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
907 AM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-241315-
OUTER BANKS DARE-OUTER BANKS HYDE-
907 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ045>047-080-081-092>095-098-241315-
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-
PAMLICO-CARTERET-ONSLOW-
907 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS WILL GUST TO 25 TO 30 MPH THIS AFTERNOON. LOW
RELATIVE HUMIDITIES AND DRY FUELS WILL COMBINE WITH THE GUSTY
WINDS TO PRODUCE AN ELEVATED RISK OF FIRES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in North Carolina, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.